Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Shreveport, LA

July 25, 2002Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 25, 2002, 2:55 PM CDT for Nacogdoches County, Texas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 2:55 PM CDT (19:55 UTC)
Expired
Jul 25, 2002, 3:30 PM CDT
In force
35 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Nacogdoches County, TX

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:57 PM CDTHail 1Nacogdoches, TX
Jul 25, 3:00 PM CDTThunderstorm Wind 56 ENacogdoches, TXNumerous trees blown down. A metal awning was blown off a gas station.
Jul 25, 3:10 PM CDTThunderstorm Wind 57 MNacogdoches, TXSeveral large trees blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS54 KSHV 251955
SVRSHV
TXC347-252030-
/NEW.KSHV.SV.W.0267.251955-252030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS

* UNTIL 330 PM CDT

* AT 255 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NACOGDOCHES...AND ABOUT 4
  MILES SOUTH OF NACOGDOCHES...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL NACOGDOCHES COUNTY AT 310 PM CDT
  RURAL SOUTHERN NACOGDOCHES COUNTY AT 330 PM CDT

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 65 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS
UNTIL 330 PM CDT.

LAT...LON 3155 9481 3142 9467 3143 9443 3182 9463

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:25 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 10:25 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 AM CDT THU JUL 25 2002

WILL UPDATE SHORTLY TO MAKE ONLY A FEW ADJUSTMENTS.  WILL LEAVE RAIN
CHANCES IN I-20 CORRIDOR AND S.  UPPER NRLY FLOW OVER THE REGION
WITH SHORTWAVE MOVING SWD OVER LA/E TX.  WILL UP A FEW TEMPERATURES
TO MID 90S ACCORDINGLY.  JUST WAITING FOR MORE CONVECTION TO FIRE UP
AS AFTERNOON HEATING CONTINUES.

20

.SHV...NONE.

In the hours before

Special weather statement, Jul 25, 10:40 AM CDT, 4 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251640-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CDT THU JUL 25 2002

AFTERNOON HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING
SOUTHWARD ACROSS PORTIONS OF EAST TEXAS AND NORTH LOUISIANA WILL
RESULT IN WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT WILL BE ALONG THE
INTERSTATE 20 CORRIDOR AND SOUTHWARD.  IF ANY SEVERE THUNDERSTORMS
DO DEVELOP THEY WOULD BE ISOLATED IN NATURE.  GUSTY WINDS AND
POSSIBLE HAIL COULD ACCOMPANY THE STRONGER STORMS...BUT NO
WIDESPREAD SEVERE WEATHER IS EXPECTED ACROSS THE REGION THROUGH
TONIGHT.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...IS NOT ANTICIPATED THROUGH TONIGHT.
Special weather statement, Jul 25, 2:24 PM CDT, 31 minutes before
TXZ152-153-165>167-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT THU JUL 25 2002

...STRONG THUNDERSTORMS OVER DEEP EAST TEXAS...

STRONG THUNDERSTORMS HAVE FORMED OVER DEEP EAST TEXAS THIS
AFTERNOON...IN THE VICINITY OF NACOGDOCHES AND LUFKIN. THESE
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE...WITH DAMAGING STRAIGHT
LINE WINDS THE MAIN WEATHER CONDITION EXPECTED IN THE STORMS.

BRIEF HEAVY RAINFALL WILL ALSO OCCUR IN THESE THUNDERSTORMS...
PARTICULARLY IN THE NACOGDOCHES AREA...AS THE THUNDERSTORMS MOVE
SLOWLY SOUTH OVER THE AREA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:27 PM CDTSevere Thunderstorm WarningSHVAngelina48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.